NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
I`m scheduled to have a colonoscopy in early March and my doctor talked to me about a drug called "Diprivan" which will be used to sedate me. I`ve never heard of it before. How long does it take for this medicine to start working? Does the doctor have to wait a certain amount of time after the medicine is given before he may start my surgery? (I want to make sure I`m asleep.) Will I wake up soon after it`s stopped or will its effects linger?
Diprivan is propofol, a milky white intravenous anesthetic and sedative drug. This is a medicine that works very quickly indeed after intravenous injection. Like all anesthetics and sedatives, the effect depends on the dose. A little bit will produce light sedation. When a higher dose is given, general anesthesia (unconsciousness) will result. A colonoscopy does not require a very deep anesthetic - moderate or deep sedation is usually sufficient. This means you may not be completely unconscious during the entire procedure. Recovery from a procedure done with propofol sedation is usually rapid - that is why it is favored for a variety of outpatient surgeries and medical procedures.
It is also a drug that does not have much in the way of unpleasant after-effects. In fact, propofol has anti-nausea properties and occasionally produces euphoria and a pleasant dreamlike state. Despite the rapid offset of the drug's effects, current practice is to prohibit patients from driving, operating machinery, or making important decisions. Propofol often causes a burning sensation at the intravenous site. In common with other anesthetics, it is a depressant. In the hands of unskilled practitioners, propofol can cause severe depression of the cardiac and respiratory systems. Don't try this at home!
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University